Alert archive / Utah / Wind Advisories in 2018
Wind Advisory 20, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this wind advisory at Nov 7, 2018, 2:58 PM MST. It took effect at Nov 8, 2018, 12:00 AM MST. It was in force for 22 hr.
The area
The counties it named.
The facts
- Issued
- Nov 7, 2018, 2:58 PM MST (21:58 UTC)
- In effect from
- Nov 8, 2018, 12:00 AM MST
- Expired
- Nov 8, 2018, 10:00 PM MST
- In force
- 22 hr
- Issued by
- NWS Salt Lake City, UT
The text
As transmitted.
846 WWUS75 KSLC 072158 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 258 PM MST Wed Nov 7 2018 UTZ019-081300- /O.NEW.KSLC.WI.Y.0020.181108T0700Z-181109T0500Z/ Utahs Dixie and Zion National Park- Including the city of St George 258 PM MST Wed Nov 7 2018 ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 PM MST THURSDAY... The National Weather Service in Salt Lake City has issued a Wind Advisory, which is in effect from midnight tonight to 10 PM MST Thursday. * AFFECTED AREA...Utah's Dixie except for St. George. St. George is not in this Wind Advisory. * WINDS...Northeast wind gusts up to 50 mph. * TIMING...Strengthening overnight, peaking Thursday morning, but persisting into Thursday evening before diminishing. * IMPACTS...The strongest winds are expected along the Interstate 15 corridor from the town of Washington to the Iron county line, as well as along the Bull Valley and Beaver Dam mountains. Those participating in outdoor activities should be prepared for strong wind gusts. Wind sensitive operations may be impacted. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of at least 31 mph or gusts of 45 mph are expected. Motorists in the advisory area should be prepared for sudden gusty cross winds which can make driving difficult. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
4 follow-up statements
384 WWUS75 KSLC 081053 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 353 AM MST Thu Nov 8 2018 UTZ019-082300- /O.CON.KSLC.WI.Y.0020.000000T0000Z-181109T0500Z/ Utahs Dixie and Zion National Park- Including the city of St George 353 AM MST Thu Nov 8 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM MST THIS EVENING... * AFFECTED AREA...Utah's Dixie except for St. George. St. George is not in this Wind Advisory. * WINDS...Northeast wind gusts up to 50 mph. * TIMING...Gusty winds continuing through today before diminishing this evening. * IMPACTS...The strongest winds are expected along the Interstate 15 corridor from the town of Washington to the Iron county line, as well as along the Bull Valley and Beaver Dam mountains. Those participating in outdoor activities should be prepared for strong wind gusts. Wind sensitive operations may be impacted. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of at least 31 mph or gusts of 45 mph are expected. Motorists in the advisory area should be prepared for sudden gusty cross winds which can make driving difficult. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
040 WWUS75 KSLC 081526 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 826 AM MST Thu Nov 8 2018 UTZ019-090000- /O.CON.KSLC.WI.Y.0020.000000T0000Z-181109T0500Z/ Utahs Dixie and Zion National Park- Including the city of St George 826 AM MST Thu Nov 8 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM MST THIS EVENING... * AFFECTED AREA...Utah's Dixie except for St. George. St. George is not in this Wind Advisory. * WINDS...Northeast wind gusts up to 50 mph. * TIMING...Gusty winds continuing through today before diminishing this evening. * IMPACTS...The strongest winds are expected along the Interstate 15 corridor from the town of Washington to the Iron county line, as well as along the Bull Valley and Beaver Dam mountains. Those participating in outdoor activities should be prepared for strong wind gusts. Wind sensitive operations may be impacted. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of at least 31 mph or gusts of 45 mph are expected. Motorists in the advisory area should be prepared for sudden gusty cross winds which can make driving difficult. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
855 WWUS75 KSLC 082155 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 255 PM MST Thu Nov 8 2018 UTZ019-090500- /O.CON.KSLC.WI.Y.0020.000000T0000Z-181109T0500Z/ Utahs Dixie and Zion National Park- Including the city of St George 255 PM MST Thu Nov 8 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM MST THIS EVENING... * AFFECTED AREA...Utah's Dixie except for St. George. St. George is not in this Wind Advisory. * WINDS...Northeast wind gusts up to 50 mph. * TIMING...Gusty winds continuing until mid to late evening, then diminishing. * IMPACTS...The strongest winds are expected along the Interstate 15 corridor from the town of Washington to the Iron county line, as well as along the Bull Valley and Beaver Dam mountains. Those participating in outdoor activities should be prepared for strong wind gusts. Wind sensitive operations may be impacted. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of at least 31 mph or gusts of 45 mph are expected. Motorists in the advisory area should be prepared for sudden gusty cross winds which can make driving difficult. && $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
885 WWUS75 KSLC 090450 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 950 PM MST Thu Nov 8 2018 UTZ019-090600- /O.EXP.KSLC.WI.Y.0020.000000T0000Z-181109T0500Z/ Utahs Dixie and Zion National Park- Including the city of St George 950 PM MST Thu Nov 8 2018 ...WIND ADVISORY WILL EXPIRE AT 10 PM MST THIS EVENING... Winds across Washington County will gradually diminish through the night. However, gusts to around 40 mph are still possible through around midnight. $$ For more information from NOAA/National Weather Service visit... http://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Nov 7, 9:13 AM MST, 5 hours 45 minutes earlier.
Area forecast discussion, Nov 7, 9:13 AM MST, 5 hours 45 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 913 AM MST Wed Nov 7 2018 .SYNOPSIS...Northwest flow aloft will remain in place through the middle of the week, maintaining largely tranquil conditions across the forecast area, along with near to slightly below normal temperatures. A dry cold front will cross the area late Wednesday into Thursday. && .DISCUSSION... Potential Impacts... * Enhanced canyon/downslope winds outlying Washington County tonight and tomorrow. Antecedent Conditions... Exceptional Drought is occurring near the Four Corners, with Extreme Drought across Weber County, Uinta Basin, and southeast of Provo. The remainder of the state is under Severe Drought, with exception of southwest Utah and near the Wyoming border which is under Moderate Drought. Big Picture... During the past 5 days, the pattern across the Pacific has been progressive from Asia into the Gulf of Alaska, with a southeast Pacific ridge dominating. A broad trough extends across the CONUS. MDCARS 400mb-200mb aircraft observations reveal a 80-120kt cyclonic jet from the Washington coast through the central Rockies. Local Observations... 12Z KSLC RAOB shows a mixed layer above the nocturnal inversion to about 620mb. Several strong subsidence inversions aloft, with near saturation atop the mix layer. Winds are moderately strong and uniform out of the west-northwest. Precipitable Water values range from 0.10"-0.15" mountains to 0.20"-0.30" valleys. An expansive 1030mb surface anticyclone is centered across the Great Plains, with a fairly deep surface trough from Arizona into California. This is supporting a 11mb northeasterly pressure gradient across the state. 850-700mb Saturated Equivalent Potential Temperature and streamlines support a stalled boundary across central Utah, with the next cold front approaching from near Boise. 24 hour trends: * Precipitable Water little changed * Temperatures are 5-15F cooler * RH values are 20-40% higher, except 10-20% lower some mountain sites Forecast... Going forecast in good shape. Height falls overhead today on the approach of the first of two waves embedded in northwesterly flow. Considering this and the 12Z RAOB along with SREF instability probabilities, expect to see shallow convection across the north today. However the chance for measurable precipitation seems remote so kept PoPs just below mentionable thresholds. The aforementioned upstream boundary should cross northern Utah this afternoon as the first wave pivots overhead. A trailing northerly wave will give another push, supporting the cold fronts progression into Arizona later tonight. Canyon/Downslope winds should be monitored for outlying Washington County tonight and tomorrow with the passage of the cold front. Pressure gradient between Cedar City and Grand Canyon increases to about 10mb, while 700mb winds increase to 30-35kts and 700mb cold advection brings temperatures from +1C this evening to -5C tomorrow. These parameters support Wind Advisory gusts from local studies. The Froude number from the KCDC NAM Bufkit sounding remains below 1 which suggests flow remains blocked favoring a scenario supporting just canyon winds. However, FV3 BUFKIT forecast sounding at KCDC shows a well-defined critical layer (inversion) near ridgetop level. High Resolution Model suite suggests winds in canyon and downslope areas of outlying Washington county sustained 30-40 kts, with the HREF mean also near these values. These values are typically at the extreme high end of the event potential. Will continue to assess this event while preparing the afternoon forecast package. && .PREVIOUS DISCUSSION... Cyclonic northwest flow continues to prevail across the Intermountain West early this morning. A shortwave trough evident in water vapor imagery is noted digging through the Pacific Northwest, and will push a mostly dry cold front through the forecast area later today through tonight. This will usher a cool and dry airmass into the region which will keep temperatures below climo through the latter half of the week into the upcoming weekend. Biggest change in global guidance over the last 24 hours keys in on further amplification of the long wave pattern across the western CONUS next weekend. In large, latest trends are depicting the eastern pacific ridge building further north along the Britcol coast in response to deepening of a closed low oriented near the Aleutians...this increasing the potential of a continental based short wave clipping far northeastern Utah come Sunday. Even with this, chances of precip remain slim, but colder temps are trending more likely. Thereafter, persistence rules...dry northwesterly flow aloft looks to dominate the western CONUS through the remainder of the extended period. Amplification/location of the mean ridge does show signs of flattening/moving onshore next week, but significance of that remains fairly uncertain (and not game changing for now). && .AVIATION... The SLC terminal will see VFR conditions throughout the day with some scattered clouds. Southeast winds are expected to shift to the northwest between 18Z and 20Z. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && PUBLIC...10/Seaman/Merrill AVIATION...Traphagan For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.